Saccharin (Sweet and Low®, Sweet Twin®, Necta Sweet®)
If you have any questions or concerns about a poisoning, call your local poison control center at 1-800-222-1222. Calls to The Poison Control Center at CHOP are always free, confidential, and staffed by pharmacist and nurse experts.
Quick take on ingesting Saccharin
Toxicity? Depends on the amount swallowed
Most common symptoms if swallowed? Upset stomach
When to seek immediate help and call 911? Choking or difficulty breathing.
Has your child eaten Saccharin packets?
Saccharin is an artificial sweetener that is 200 to 700 times sweeter than table sugar, but contains no calories. It is often used as a sugar substitute in diet beverages, candy and jams. If your child has eaten several packets of Saccharin, they are probably still under the acceptable daily intake (ADI). The ADI is 15 milligrams of saccharin per 1 kilogram of body weight. To put this into context, a 35-pound child would have to eat 6-7 packets of Sweet and Low before reaching the ADI. Saccharin is not toxic, but the small packets can be a choking hazard if swallowed.
Four common methods of poison exposure
In mouth or eaten? Give water and small snacks to help reduce taste and upset stomach. If choking or difficulty breathing, seek immediate help and call 911.
On skin? If skin irritation occurs, wash affected area with soap and water. If it does not subside, call the Poison Control Center at 1-800-222-1222.
In eyes? Flush eyes with water for at least 15 minutes. If eye irritation persists, call the poison control center at 1-800-222-1222.
Inhaled? Remove the child from exposure and get fresh air. If irritation persists, call the Poison Control Center at 1-800-222-1222.
What to expect from Saccharin
- Upset stomach — Cramping, nausea, vomiting and/or diarrhea may occur, but should be mild and brief
- Choking hazard — Watch for signs of difficulty breathing, wheezing and coughing
Ingredients we're looking at
- Other (may vary by company): Dextrose, artificial flavor